What is akathisia?
Akathisia is a medical condition that causes an individual to feel restless along with a constant urge to move. The term akathisia is derived from the Greek word akathemi, which would mean "to never sit down".
Akathisia occurs as a side effect of first-generation or older antipsychotic medications used for the treatment of mental disorders such as schizophrenia and bipolar disorder. However, this side effect is also known to occur in the newer generation of antipsychotic medications.
Around 25-80 percent of people who take these antipsychotic medications experience this particular side effect. This side effect usually occurs in the first few weeks of starting the treatment.
Akathisia is categorized into three different types based on its onset:
- Acute Akathisia: This type of akathisia is known to develop as soon as the individual starts to take the medications. It usually lasts for a period of less than six months.
- Tardive Akathisia: This type of akathisia tends to develop months or years after taking the medications.
- Chronic Akathisia: It lasts for a period of more than six months.
Akathisia is a common condition and a side effect, which commonly affects people who take antipsychotic medicines. The symptoms tend to appear in:
- 20 percent of patients who are on antidepressants.
- 30-40 percent of patients who are on neuroleptic drugs or newer forms of antipsychotics.
- 50-80 percent of patients who take first-generation antipsychotic medications based on the dosage.
When it is related to antidepressants, this condition is commonly seen in people who take SSRIs, SNRIs, or tricyclics.
Causes of Akathisia
Akathisia is known to be a side effect of taking certain antipsychotic medications such as:
- Prochlorperazine (Compro, Compazine)
- Thioridazine (Mellaril)
- Thiothixene (Navane)
- Chlorpromazine (Thorazine)
- Flupenthixol (Fluanxol)
- Fluphenazine (Prolixin)
- Haloperidol (Haldol)
- Loxapine (Loxitane)
- Molindone (Moban)
- Perphenazine (Trilafon)
- Pimozide (Orap)
- Trifluoperazine (Stelazine)
Another risk factor is for individuals who take neuroleptic medications. They are known as the modern type of antipsychotic drugs, which include Clozaril, Abilify, and Seroquel. Individuals who take this medicine often have a 30-40 percent chance of experiencing akathisia.
Any kind of drug withdrawal is also often associated with akathisia symptoms. It would include withdrawal from taking opioids, benzodiazepine, barbiturates, or cocaine. However, the withdrawal symptoms usually disappear a few weeks after stopping the medication.
Doctors are yet to ascertain the exact cause of the side effects that lead to akathisia. However, it is said to occur due to the use of antipsychotic drugs, which tend to block dopamine receptors in the brain.
Dopamine is a chemical messenger, which helps in controlling body movements. However, there are other kinds of neurotransmitters such as acetylcholine, GABA, and serotonin, which have also gained recent popularity in playing a possible role in this kind of condition.
Akathisia is known to be less common in individuals who are taking second-generation antipsychotics, but newer forms of these drugs can also lead to problems at times. Individuals who take the following drugs also have an increased risk of having akathisia:
- Calcium channel blockers
- Sedatives before surgery
- Anti-nausea medications
- Selective serotonin reuptake inhibitors (SSRIs)
- Medications for vertigo
Individuals are more likely to get this condition if they have the following factors:
- Middle-aged or the elderly
- Taking high doses of antipsychotic drugs
- Drug dosage is quickly increased
- Taking a strong first-generation antipsychotic medication
Other medical conditions that are linked with akathisia include:
- Traumatic brain injury (TBI) or intracranial injury
- Parkinson’s disease (PD)
- Encephalitis (brain inflammation)
Antimigraine and anti-nausea medications can also lead to akathisia in certain rare cases. By using these drugs, the symptoms would mostly show up after a few months of starting the treatment.
Symptoms of Akathisia
Individuals who have akathisia have an uncontrollable urge to move around urgently. It also brings along with it the sense of restlessness. To get relief from this kind of uncontrollable urge, such individuals tend to engage themselves into certain kinds of repetitive movements such as:
- Pacing around
- Rocking back and forth
- Shuffling walk
- Lifting the feet constantly even while standing as if they are marching
- Shifting weight from one leg to another
- "Walking on the spot" while standing in the same place
- Constant urge to cross and uncross the legs
- Constantly swinging one of the legs while sitting
Other symptoms would include:
- Panic or anxiety attacks
- Irresistible restlessness
- Lack of sleep or insomnia
- Feeling very impatient
- Unpleasant thoughts
Sometimes, people with akathisia may get extremely violent, have suicidal tendencies, or display aggression.
When it comes to diagnosing someone with akathisia, it involves identifying the above-mentioned symptoms and then ruling out other medical conditions that show identical symptoms. The doctor would first ask about the patient's symptoms and carry out a physical examination to check any signs or symptoms such as:
- Constant fidgeting
- Tapping the feet constantly
- Crossing the legs repetitively
- Rocking on the same place back and forth
- Continuously changing positions for no reason
- Shuffling walk
Other conditions that have similar symptoms include:
- Mood problems or disorders
- Drug withdrawal
- Tardive dyskinesia
- Restless legs syndrome (RLS)
Treatment for Akathisia
Treating akathisia can be quite tricky since the condition can be drug-induced. Normally, the approach would involve lowering the dosage of the existing treatment or entirely stopping the drug. In certain cases, the doctor can prescribe another drug with similar properties.
For those who develop side effects similar to akathisia, it is better to discuss the following treatment options with the doctor:
- Dosage adjustments
- Getting off medications
- Certain dietary changes
- Change in prescription
Akathisia usually goes away. However, this condition can be torturous, which enables the individual to panic. The symptoms that come along with this condition tend to magnify the fear present among affected individuals. But thankfully, most akathisia cases tend to go away once the medication has been stopped. In certain cases, stopping the medicine would take almost a week or two for the symptoms to subside.
The good news for akathisia sufferers is that once the medicine is stopped, the symptoms most often go away on their own. The prognosis for tardive akathisia is also good and few individuals would experience mild symptoms after stopping the medicine.
However, the bad side is that if this condition is left untreated in a timely manner, then it can worsen into a psychotic behavior as well as lead to a depressive disorder. It also would prevent the patient from taking other required medications.